FL had his regular hospital appointment today.
The good news is that there is no news. His blood results (from a month ago) remain stable, and the doctor said if he wasn’t on a clinical trial he wouldn’t be having a monthly monitoring appointment anymore.
However, because of the trial, he has now had his dose of Thalidomide doubled to 100mg per day, despite our concerns about him losing feeling in his hands and feet. I had to quiz the doctor about this. Loss of feeling in the extremities is an irreversible side-effect of Thalidomide, and the doctor grudgingly conceded that if FL feels the symptoms are getting worse, he should reduce the dose back to 50mg, or even discontinue taking it altogether. If I had not asked, FL would not have been “warned” and would more than likely not have mentioned increasing problems until it was too late. I have seen patients in the waiting room who are unable to hold a cup of tea because they have no feeling in their fingers.
FL’s other minor complaint of cramp was put down to being a side-effect of his Zometa drip. Again, the doctor said that he could discontinue the treatment if it became “an issue”.
At what point does a side effect become “an issue” I wonder? Certainly FL does not want to lose feeling in his fingers or toes. But he doesn’t want the myeloma to rush back either and these drugs are allegedly keeping it at bay.
So while I know we should be celebrating FL’s comparative health and energy, I have this nagging worry that we aren’t sufficiently informed about the drugs he is taking and their side-effects, and that the doctors aren’t particularly “on the ball”. Certainly today’s doctor was not too keen on answering my questions and was trying to get us out of the consulting room as fast as possible, despite having waited almost two hours to be seen! So, I don’t know what to think. I suppose I should be thankful they are still monitoring his blood, so at least we will know when the MM comes back – although even then it will be a month after the event!
On an entirely different tack: I just looked up from my desk, which overlooks a Committee Room and there is a woman in a meeting who is knitting! She has short circular needles and is doing it continental style. Amazing! That sort of thing just doesn’t happen around here! Nice shade of berry red too.